Alert archive / Illinois / Gale Warnings in 2017

Gale Warning 36, NWS Chicago, IL

October 23, 2017

NWS Chicago, IL issued this gale warning at Oct 23, 2017, 8:46 AM CDT. It took effect at Oct 24, 2017, 2:54 PM CDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 23, 2017, 8:46 AM CDT (13:46 UTC)
In effect from
Oct 24, 2017, 2:54 PM CDT
Expired
Oct 25, 2017, 3:08 AM CDT
In force
12 hr
Issued by
NWS Chicago, IL

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this gale warning went out at Oct 23, 6:28 AM CDT, 2 hours 18 minutes earlier.

Area forecast discussion, Oct 23, 6:28 AM CDT, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
628 AM CDT Mon Oct 23 2017

.SHORT TERM...

Through Tuesday...

255 am...Primary forecast concern is periods of rain.

An upper level low lifting across the Ohio Valley this morning
will merge with a large upper trough digging into the upper
midwest later today. This large merged upper low will then sit
over the western Great Lakes Tuesday and lift northeast Tuesday
night. As a result...a large area of rain will move across the
eastern two thirds of the cwa through midday and then slowly shift
east...but rain is likely to continue into this evening for all
of northwest Indiana. Storm-total rainfall amounts across
northwest Indiana...through this evening...may reach into the 1 to
1.5 inch range.

The next area of rain then begins to develop to the northwest
this afternoon and spreads across the area this evening and will
persist into Tuesday. Rainfall amounts likely to be less and
precip may be more showery then steady rain but another third to
two thirds of inch of rain is likely overnight through Tuesday
afternoon.

High temps today are a bit tricky across the west where precip
will end this morning and there may be some partial sun midday.
Generally have lower 60s west to upper 50s east but these may need
some adjusting with precip/cloud trends later today. After lows
in the lower/mid 40s tonight...there won't be much recovery in
temps on Tuesday...likely staying in the mid/upper 40s. And winds
on Tuesday will be a bit stronger...15-25mph with some higher
gusts...so there might actually be some wind chills in the upper
30s Tuesday. cms

&&

.LONG TERM...

Tuesday Night through Sunday...

255 am...Forecast concerns include much cooler temperatures...
the potential for a frost or freeze this weekend...and for
now...much less precip.

As the upper low departs Tuesday night into Wednesday...precip
will be ending across the area Tuesday evening and should end
before there would be a potential for any mixed precip. In
addition...thermal profiles are not as cold as previous runs.
Low temperatures by Wednesday morning will be in the low/mid 30s
but there remains uncertainty about cloud cover and wind speeds.
The ground will be wet and still somewhat mild...so no mention of
frost for this period.

A weak upper wave will move across the region Wednesday that for
now appears to just bring an increase in cloud cover so have gone
dry for Wednesday. And depending on cloud cover...temps likely to
recover slightly back to the lower 50s. A fast moving ridge
spreads across the area Wednesday night into Thursday ahead of low
pressure passing across the upper lakes Thursday into Friday.
This should allow for one mild/warmer day on Thursday as highs
likely push back toward 60...perhaps warmer if trends continue.

But by Thursday night...a trailing cold front from the low just
noted will move across the area. And while a passing shower can't
be completely ruled out...the models have come into better
agreement with generally dry conditions from Wednesday through
Friday night. Precip chances then return over the weekend as an
upper low moves across the region...but confidence is fairly low
from this distance and it may just generate lake effect precip. If
precip were to develop during this time period...there would be
some potential for mixed rain/snow mainly at night. If the
forecast stays dry along with some clear skies/light winds...then
its possible a widespread frost/freeze may occur as MEX guidance
has lows below freezing. cms

&&

.AVIATION...
For the 12Z TAFs...

A cold front has stalled over Indiana overnight while a persistent
corridor of rainfall has fallen just behind the front over
northeastern Illinois and northwest Indiana. Rainfall will
continue through the rest of the morning for the Chicago area
terminals while RFD stays west of the main precip shield.
Meanwhile, low pressure over the upper Ohio Valley this morning
will lift north along the frontal boundary and deepen. As the low
continues north into Michigan this afternoon, winds will begin to
back to the northwest and will help to very slowly start to nudge
precip and IFR conditions eastward. Precipitation at the Chicago
terminals should end sometime early to mid afternoon and
conditions will improve to VFR.

This evening, an upper level disturbance will begin to dig across
the region. Precip chances ramp up again around or just after
sunset this evening as this occurs and lower ceilings are expected
to overspread the terminals once again. Rain may come in several
waves off-and-on overnight and through the day Tuesday as the
aforementioned upper wave deepens into a closed upper low that
meanders over the region through midweek.

BMD

&&

.MARINE...
304 AM CDT

Two areas of low pressure, one over the lower Ohio Valley and the
second over southern Manitoba, will merge over Michigan today and
quickly deepen through tonight. North to northwest winds will
increase to gale strength tonight over northern Lake Michigan then
spread south across the remainder of the lake early Tuesday.
Strong gales will be in place at times through the day Tuesday and
cannot rule out a few gusts to 50 kt, mainly over northern Lake
Michigan. Gale headlines have been hoisted across Lake Michigan
this morning in effect through Wednesday morning when winds are
expected to diminish back below gale force. Gales will be possible
again late in the week as another low moves across the Great
Lakes region.

BMD

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...Small Craft Advisory...IN nearshore waters until 1 PM Tuesday.

     Gale Watch...LMZ740-LMZ741-LMZ742-LMZ743-LMZ744-LMZ745...1 PM
     Tuesday to 4 AM Wednesday.

     Small Craft Advisory...LMZ740-LMZ741-LMZ742...7 AM Tuesday to 1
     PM Tuesday.

     Gale Watch...LMZ777-LMZ779...9 AM Tuesday to 9 AM Wednesday.

&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Oct 23, 3:30 AM CDT, 5 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
330 AM CDT Mon Oct 23 2017

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
240830-
Winnebago-Boone-McHenry-Lake Illinois-Ogle-Lee-De Kalb-Kane-
DuPage-Cook-La Salle-Kendall-Grundy-Will-Kankakee-Livingston-
Iroquois-Ford-Lake Indiana-Porter-Newton-Jasper-Benton-
330 AM CDT Mon Oct 23 2017 /430 AM EDT Mon Oct 23 2017/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Friday Night and Saturday Night...
  Elevated Frost Risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be necessary through tonight.

&&

LMZ740>745-240830-
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
330 AM CDT Mon Oct 23 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...Today and Tonight.

Hazardous Conditions for Small Craft are likely...mainly over the
Indiana nearshore waters.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday...
  Gale Force Winds are likely.
Wednesday through Friday...
  Hazardous Conditions for Small Craft are likely.
Sunday...
  Hazardous Conditions for Small Craft are likely.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-240830-
Lake Michigan from Michigan City IN to St. Joseph MI 5 NM
offshore to Mid Lake-
Lake Michigan from Seul Choix Point to Rock Island Passage 5 NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and north of a line from Charlevoix MI to South
Fox Island 5 NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5 NM offshore to
Mid Lake-
Lake Michigan from Point Betsie to Manistee MI 5 NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5 NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5 NM offshore to
Mid Lake-
Lake Michigan from Sheboygan to Port Washington WI 5 NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5 NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5 NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor IL to Michigan City IN 5 NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5 NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5 NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5 NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5 NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5 NM offshore to Mid
Lake-
Lake Michigan from St. Joseph to South Haven MI 5 NM offshore to
Mid Lake-
330 AM CDT Mon Oct 23 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...Today and Tonight.

Gales are likely tonight over northern Lake Michigan.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Strong gales are likely Tuesday and Tuesday night across Lake
Michigan. Additional gales are possible over Lake Michigan on
Friday.

&&

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 23, 3:05 AM CDTGale WatchLOT24 hr
Oct 23, 3:05 AM CDTGale WarningLOT46 hr
Oct 23, 3:05 AM CDTSmall Craft AdvisoryLOT34 hr
Oct 23, 8:46 AM CDTStorm WarningLOT30 hr
Oct 23, 9:19 AM CDTRiver Flood AdvisoryLOTWill3 days

Nearby

Gale Warnings in Illinois, 2017Every gale warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.